Alert archive / Florida / Beach Hazards Statements in 2013

Beach Hazards Statement 15, NWS Tampa Bay, FL

May 4, 2013Pinellas County, Florida

NWS Tampa Bay, FL issued this beach hazards statement at May 4, 2013, 9:22 AM EDT for Pinellas County, Florida. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
May 4, 2013, 9:22 AM EDT (13:22 UTC)
Expired
May 5, 2013, 8:00 PM EDT
In force
35 hr
Issued by
NWS Tampa Bay, FL

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 40 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 1.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2013-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2013-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

593 
WHUS42 KTBW 041322
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
922 AM EDT SAT MAY 4 2013

...BEACH HAZARDS STATEMENT FOR RIP CURRENTS IN EFFECT THROUGH
SUNDAY EVENING...

.GUSTY WEST TO NORTHWEST WINDS AND SURF HEIGHTS OF 3 TO 4 FEET 
WILL RESULT IN SOME STRONG RIP CURRENTS AT AREA BEACHES THIS
WEEKEND.

FLZ050-051-055-060-062-065-060000-
/O.NEW.KTBW.BH.S.0015.130504T1322Z-130506T0000Z/
PINELLAS-HILLSBOROUGH-MANATEE-SARASOTA-CHARLOTTE-LEE-
922 AM EDT SAT MAY 4 2013

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY RUSKIN HAS ISSUED A
BEACH HAZARDS STATEMENT FOR RIP CURRENTS...WHICH IS IN EFFECT
THROUGH SUNDAY EVENING.

* RIP CURRENTS...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES
  THROUGH SUNDAY EVENING. 

* POTENTIAL IMPACTS...STRONG RIP CURRENTS CAN PULL EVEN STRONG
  SWIMMERS OUT INTO DEEPER WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER
HAZARDS ARE POSSIBLE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE
WATER. 

&&

$$


HTTP://WWW.WEATHER.GOV/TAMPA
3 follow-up statements
841 
WHUS42 KTBW 050827
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
427 AM EDT SUN MAY 5 2013

...BEACH HAZARDS STATEMENT FOR RIP CURRENTS IN EFFECT THROUGH
SUNDAY EVENING...

.GUSTY WEST TO NORTHWEST WINDS AND SURF HEIGHTS OF 3 TO 4 FEET
WILL RESULT IN STRONG RIP CURRENTS AT AREA BEACHES THIS WEEKEND.

FLZ050-051-055-060-062-065-060000-
/O.CON.KTBW.BH.S.0015.000000T0000Z-130506T0000Z/
PINELLAS-HILLSBOROUGH-MANATEE-SARASOTA-CHARLOTTE-LEE-
427 AM EDT SUN MAY 5 2013

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* RIP CURRENTS...MODERATE TO HIGH RISK OF RIP CURRENTS AT AREA
  BEACHES THROUGH SUNDAY EVENING.

* POTENTIAL IMPACTS...STRONG RIP CURRENTS CAN PULL EVEN STRONG 
  SWIMMERS OUT INTO DEEPER WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS
ARE POSSIBLE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER.

&&

$$


HTTP://WWW.WEATHER.GOV/TAMPA
451 
WHUS42 KTBW 051425
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1025 AM EDT SUN MAY 5 2013

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT FOR RIP CURRENTS IN EFFECT UNTIL 8 PM
EDT THIS EVENING... 

.GUSTY WEST TO NORTHWEST WINDS AND SURF HEIGHTS OF UP TO 5 FEET
WILL RESULT IN HIGH SURF AND STRONG RIP CURRENTS AT AREA BEACHES
TODAY.

FLZ050-051-055-060-062-065-060000-
/O.NEW.KTBW.SU.Y.0005.130505T1425Z-130506T0000Z/
/O.CON.KTBW.BH.S.0015.000000T0000Z-130506T0000Z/
PINELLAS-HILLSBOROUGH-MANATEE-SARASOTA-CHARLOTTE-LEE-
1025 AM EDT SUN MAY 5 2013

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY RUSKIN HAS ISSUED A
HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. 

* RIP CURRENTS...MODERATE TO HIGH RISK OF RIP CURRENTS AT AREA
  BEACHES THROUGH THIS EVENING.

* WAVES AND SURF...UP TO 5 FEET. 

* TIMING...THROUGH THIS EVENING.

* IMPACTS...RIP CURRENTS CAN PULL EVEN STRONG SWIMMERS OUT INTO
  DEEPER WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS
ARE POSSIBLE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER.

A HIGH SURF ADVISORY IS ISSUED WHEN DANGEROUS WATER ACTION IS
EXPECTED ALONG THE COAST.  THIS INCLUDES ROUGH SURF...LARGE
BREAKING WAVES...RIP CURRENTS...AND STRONG UNDERTOW.

BEACH GOERS ARE URGED TO HEED LIFEGUARD WARNINGS.

&&

$$


HTTP://WWW.WEATHER.GOV/TAMPA
139 
WHUS42 KTBW 060020
CFWTBW

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
820 PM EDT SUN MAY 5 2013

FLZ050-051-055-060-062-065-060130-
/O.EXP.KTBW.SU.Y.0005.000000T0000Z-130506T0000Z/
/O.EXP.KTBW.BH.S.0015.000000T0000Z-130506T0000Z/
PINELLAS-HILLSBOROUGH-MANATEE-SARASOTA-CHARLOTTE-LEE-
820 PM EDT SUN MAY 5 2013

...HIGH SURF ADVISORY HAS EXPIRED...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

DECREASING WINDS AND WAVES ON THE GULF HAVE REDUCED THE THREAT OF
HIGH SURF AND RIP CURRENTS.

$$

HTTP://WWW.WEATHER.GOV/TAMPABAY

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this beach hazards statement went out at May 4, 4:02 AM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, May 4, 4:02 AM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
402 AM EDT SAT MAY 4 2013

...RIP CURRENT DANGER FOR WEST CENTRAL AND SOUTHWEST FLORIDA
BEACHES THIS WEEKEND...

.SHORT TERM (FRIDAY - MONDAY)...
AS A DIFFUSE SURFACE AREA OF LOW PRESSURE EXITS THE REGION...DRIER
AIR WILL FILTER INTO WEST CENTRAL AND SOUTHWEST FLORIDA FOR THE
WEEKEND. RAIN CHANCES WILL PRETTY MUCH DISAPPEAR THROUGH SUNDAY. A
VERTICALLY STACKED AREA OF LOW PRESSURE WILL SLIDE INTO THE
SOUTHEASTERN UNITED STATES FROM THE MIDWEST ON SUNDAY NIGHT INTO
MONDAY MORNING...BRINGING MENTIONABLE RAIN CHANCES BACK TO START
NEXT WEEK.

THE HEALTHY 700 MB JET...-12 TO -14 DEG C 500 MB TEMPERATURES...AND
CONTROLLING 250 MB JET BEAR MONITORING FOR SHOWERS AND THUNDERSTORMS
ON MONDAY. ANY SLIGHT DEVIATIONS IN THE LOCATIONS OF THESE FEATURES
COULD IMPACT THE FORECAST FOR THE CWA. CURRENTLY HAVE MENTION OF
SHOWERS IN THE FORECAST...BUT BELIEVE THAT THE INFILTRATION OF DRIER
AIR ALOFT MAY LIMIT ANY POTENTIAL THUNDERSTORM ACTIVITY ON MONDAY.

WENT WITH WARMER TWEAKS TO A BLEND OF THE GFS MOS AND NAM MOS FOR
TEMPERATURES IN THE SHORT TERM. HIGHER CONFIDENCE ON TEMPERATURES
OVER THE WEEKEND...WITH FORECAST CONFIDENCE DECLINING TO START
NEXT WEEK DUE TO SOME UNCERTAINTY WITH THE UPPER LEVEL LOW/S
IMPACT ON THE CWA.

.LONG TERM (MONDAY NIGHT - NEXT FRIDAY)...
SIMILAR TO YESTERDAY AT THIS TIME THE GFS AND ECMWF REMAIN IN GOOD
AGREEMENT WITH SYNOPTIC SCALE FEATURES DURING THIS TIME FRAME SO
WILL USE A BLEND. AN AMPLIFIED SPLIT FLOW PATTERN WILL CONTINUE
ACROSS THE CONUS WITH A REX BLOCK OVER THE NORTHERN PACIFIC COAST.
CLOSER TO HOME A CLOSED CUT OFF LOW OVER CENTRAL GA MONDAY NIGHT IS
FORECAST BY MODELS TO LIFT SLOWLY NORTHEASTWARD UP ALONG THE MID
ATLANTIC COAST TUESDAY INTO WEDNESDAY...THEN INTO THE NORTHEASTERN
STATES DURING THURSDAY AND FRIDAY. MOISTURE WRAPPING AROUND THE
SOUTHERN PERIPHERY OF THE CLOSED LOW COMBINED WITH AN ATTENDANT
SURFACE TROUGH ACROSS THE NORTHEAST GULF AND NORTHERN PENINSULA MAY
SUPPORT SOME ISOLATED SHOWERS FROM THE TAMPA BAY AREA NORTH INTO
THE NATURE COAST MONDAY NIGHT WHERE 20 PERCENT POPS WILL BE
ADVERTISED...WITH MAINLY DRY CONDITIONS EXPECTED ACROSS THE
REMAINDER OF THE REGION.

DURING TUESDAY THROUGH FRIDAY THE CLOSED LOW WILL LIFT OUT TO THE
NORTHEAST AS WEAK SURFACE HIGH PRESSURE BUILDS IN FROM THE WEST.
DRIER AIR THROUGH A DEEP LAYER WILL SUPPORT PLEASANT DRY WEATHER
ACROSS THE ENTIRE FORECAST AREA UNDER PARTLY CLOUDY SKIES. THE
DRIER AIR MASS WILL SUPPORT BELOW NORMAL TEMPERATURES THROUGH MID
WEEK BEFORE RETURNING TO NEAR SEASONAL LEVELS BY LATE IN THE WEEK
AND THE UPCOMING WEEKEND.

&&

.AVIATION...
PREVAILING MVFR CEILINGS WITH LOCALIZED IFR WILL IMPACT THE TERMINALS
THROUGH 18Z TODAY. VFR WILL RETURN AFTER 18Z WITH BROKEN CIGS IN THE
4 TO 5 KFT RANGE EXPECTED. NORTHWEST TO NORTH WINDS IN THE 6 TO 8
KNOT RANGE EARLY THIS MORNING WILL INCREASE TO 15 TO 20 KNOTS WITH
GUSTS UP TO 25 KNOTS POSSIBLE AFTER 18Z. NORTHWEST WINDS WILL
DIMINISH TO AROUND 10 KNOTS AFTER 05/01Z TONIGHT.

&&

.MARINE...
WINDS AND WAVES WILL BE ON THE RISE TODAY...WITH CONDITIONS
DETERIORATING TO SCA LEVELS IN THE OUTER WATERS BY SATURDAY NIGHT.
ROUGH CONDITIONS IN THE WATERS WILL CONTINUE THROUGH THE WEEKEND AND
INTO THE START OF NEXT WEEK. RIP CURRENT DANGER THIS WEEKEND
THANKS TO A STRONG WESTERLY WIND THAT WILL PUSH WATER ONTO AREA
BEACHES. SURF WILL NOT BE HIGH ENOUGH TO REACH ADVISORY
CRITERIA...BUT SHOULD BE MONITORED. CONDITIONS SHOULD IMPROVE BY
TUESDAY...WITH WINDS AND WAVES FALLING BELOW SCEC CRITERIA.

&&

.FIRE WEATHER...
DRIER AIR BEGINS TO FILTER IN THIS WEEKEND. RECENT WETTING RAINS
SHOULD MUTE MOST FIRE WEATHER CONCERNS ACROSS WEST CENTRAL AND
SOUTHWEST FLORIDA TO START THE WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  82  63  79  63 /  10   0  10  20
FMY  83  65  82  62 /   0   0  10  20
GIF  84  62  80  61 /  10  10  10  20
SRQ  82  64  78  63 /   0   0  10  20
BKV  82  60  80  53 /  10  10  10  20
SPG  80  67  78  66 /   0   0  10  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...02/GARCIA
LONG TERM/AVIATION...57/MCMICHAEL
Hazardous weather outlook, May 4, 5:30 AM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
530 AM EDT SAT MAY 4 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-042330-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
530 AM EDT SAT MAY 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
AN INCREASING NORTHWEST WIND FLOW WILL LEAD TO BUILDING SEAS OVER THE
ADJACENT GULF WATERS TODAY. THE BUILDING SEAS WILL LEAD TO HIGHER
SURF ALONG AREA BEACHES ALONG WITH A MODERATE RISK OF RIP CURRENTS.
A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER INTO DEEPER WATER. TO AVOID GETTING
CAUGHT IN A RIP CURRENT...SWIM AT GUARDED BEACHES AND HEED THE
ADVICE OF THE BEACH PATROL. AT UNGUARDED BEACHES AND NEAR
PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE SURF MUCH ABOVE
YOUR KNEES.

...WIND AND SEA IMPACT...
NORTHWEST WINDS WILL INCREASE TO 15 TO 20 KNOTS WITH SEAS BUILDING
TO 3 TO 5 FEET OVER THE OFFSHORE GULF WATERS TODAY. THE INCREASING
WIND AND SEAS WILL LEAD TO ROUGH BOATING CONDITIONS FOR SMALL CRAFT
OPERATORS AND SMALL CRAFT EXERCISE CAUTION HEADLINES HAVE BEEN
POSTED FOR THE OFFSHORE WATERS BETWEEN BONITA BEACH AND THE SUWANNEE
RIVER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...RIP CURRENT IMPACT...
NORTHWEST TO WEST WINDS AROUND 20 KNOTS WITH HIGHER GUSTS WILL KEEP
SEAS ELEVATED OVER THE ADJACENT GULF WATERS DURING SUNDAY AND SUNDAY
NIGHT. THE ELEVATED SEAS WILL PRODUCE HIGHER SURF ALONG AREA BEACHES
ALONG WITH A MODERATE RISK OF RIP CURRENTS. IF YOUR PLANS TAKE YOU
TO THE BEACH...SWIM AT GUARDED BEACHES AND HEED THE ADVICE OF THE
BEACH PATROL. AT UNGUARDED BEACHES AND NEAR PIERS...JETTIES...AND
INLETS...DO NOT GO INTO THE SURF MUCH ABOVE YOUR KNEES.

...WIND AND SEA IMPACT...
NORTHWEST TO WEST WINDS AROUND 20 KNOTS WITH SOME HIGHER GUSTS
ALONG WITH SEAS OF 4 TO 6 FEET NEAR SHORE AND 5 TO 7 FEET OFFSHORE
WILL MAINTAIN HAZARDOUS BOATING CONDITIONS OVER THE GULF WATERS
DURING SUNDAY AND SUNDAY NIGHT. FISHERMEN AND OTHER SMALL CRAFT
OPERATORS MAY WANT TO POSTPONE TRIPS INTO THE GULF UNTIL
CONDITIONS IMPROVE. LIGHTER WINDS AND LOWER SEAS WILL RETURN TO THE
WATERS TUESDAY THROUGH FRIDAY AS WEAK HIGH PRESSURE BUILDS INTO THE
REGION FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:34 PM EDTSmall Craft AdvisoryTBW21 hr

Nearby

Beach Hazards Statements in Florida, 2013Every beach hazards statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.